No Longer Accepting Cases

June 25, 2014 — Health officials are warning about the risk of rare but life-threatening allergic reactions from over-the-counter acne medications, including gels, lotions, face washes, solutions, cleaning pads, toners, face scrubs, and more.

In a Drug Safety Communication, the U.S. Food and Drug Administration (FDA) identified 131 reports of hypersensitivity reactions with serious outcomes involving over-the-counter acne drugs, most of which were reported after 2012. Hospitalization was required in 44% of cases.

The FDA recommended that consumers should stop using acne medications if they develop hives or itching, which may be a sign of a more serious hypersensitivity reaction:

“Consumers should stop using their topical acne product and seek emergency medical attention immediately if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue.”

The FDA is not sure whether the allergic reactions are caused by active ingredients in acne medications, such as benzoyl peroxide or salicylic acid, inactive ingredients, or a combination.

Federal law does not require manufacturers of over-the-counter acne medications to recommend sensitivity testing, but the FDA encourages new users to follow these directions. Before starting an over-the-counter acne medication for the first time, apply a small amount to one or two small affected areas of the skin for three days. If no problems occur, then the product can be used.

Products of concern named by the FDA include:

  • Proactiv
  • Neutrogena
  • MaxClarity
  • Oxy
  • Ambi
  • Aveeno
  • Clean & Clear
  • And more